Hail, Person
- When
- May 31, 4:32 PM EST
- Where
- Person County, 1.67 mi W of Timberlake
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.280, -78.980
Penny size hail was reported on Tom Oakley Road.
Scattered thunderstorms developed along a lee side trough located over the Western Piedmont of North Carolina during the afternoon of May 31. Enough shear was in place to allow for the organization of severe thunderstorms, which primarily produced large hail across the northwest and northern Piedmont.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Scattered thunderstorms developed along a lee side trough located over the Western Piedmont of North Carolina during the afternoon of May 31. Enough shear was in place to allow for the organization of severe thunderstorms, which primarily produced large hail across the northwest and northern Piedmont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 31, 2:10 PM EST, 2 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 310 PM EDT SAT MAY 31 2008 .SYNOPSIS... THE COMBINATION OF A WARM AND UNSTABLE AIRMASS AND A LEE SIDE TROUGH WILL PROMOTE THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON SUNDAY AFTERNOON AS THE AIRMASS STAYS UNSTABLE AND A WEAK FRONT ENTERS THE REGION. DRIER WEATHER RETURNS FOR MONDAY AND TUESDAY AS WEAK HIGH PRESSURE BUILDS INTO CENTRAL NORTH CAROLINA. && .NEAR TERM /THROUGH TONIGHT/... AS OF 240 PM SATURDAY... WE CONTINUE TO MONITOR THE POTENTIAL FOR CONVECTIVE DEVELOPMENT ACROSS THE REGION THIS AFTERNOON INTO EARLY THIS EVENING. SPC MESOANALYSIS PAGE SHOWS SBCAPES EXCEEDING 3000 J/KG ACROSS THE MAJORITY OF CENTRAL NORTH CAROLINA AS DEWPOINTS REMAIN IN THE UPPER 60S/LOWER 70S WITH TEMPS CLIMBING INTO THE UPPER 80S TO NEAR 90 DEGREES. ALL THAT IS NEEDED NOW SOME SORT OF TRIGGER. LARGE SCALE FORCING WILL STAY TO OUR NORTH THROUGH THE REST OF DAY. IN FACT... CU DEVELOPMENT HAS BEEN DELAYED DUE TO SUBSIDENCE IN THE WAKE OF THE WEAK VORT MAX THAT MOVE THROUGH EARLIER TODAY. THE ONLY TRIGGER TO BE FOUND IS IN THE FORM A LEE SIDE TROUGH CURRENTLY LOCATED ACROSS THE FOOTHILLS OF THE MOUNTAINS. LOW LEVEL CONVERGENCE ALONG THIS TROUGH SHOULD BE SUFFICIENT TO GENERATE CONVECTION BY LATE THIS AFTERNOON. ANY CONVECTION THAT DEVELOPS WILL TRANSLATE EAST INTO CENTRAL NORTH CAROLINA THROUGH EARLY THIS EVENING. THERE IS STILL THE POTENTIAL FOR A FEW STRONG TO SEVERE THUNDERSTORMS. SPC MESOANALYSIS DEPICTS EFFECTIVE SHEAR INCREASING TO NEAR 40 KT... PRIMARILY ACROSS THE NORTHWEST AND NORTHERN PIEDMONT. THIS IS SUFFICIENT FOR MULTICELLULAR CLUSTERS AND PERHAPS FEW BETTER ORGANIZED STORMS. DAMAGING WIND GUSTS APPEAR TO BE THE PRIMARY SEVERE WEATHER THREAT AS 0-3KM LAPSE RATES NEAR 8 C/KM THIS AFTERNOON. THE MORE ORGANIZED STORMS WILL ALSO CARRY A LARGE HAIL POTENTIAL... BUT THIS THREAT WILL BE MITIGATED WITH 700-500 MB LAPSE RATES GENERALLY 5.5 TO 6 C/KM AND THE WET BULB ZERO AROUND 12 KFT. THE CURRENTLY PLAN IS TO MAINTAIN THE CURRENT POP CONFIGURATION... HIGHEST CHANCES NW THIS AFTERNOON... SHIFTING EAST THIS EVENING. HOWEVER... DEPENDING ON SATELLITE AND RADAR TRENDS... MAY ADJUST DOWNWARD IF CONVECTIVE INITIATION DOES NOT OCCUR BEFORE THE ISSUANCE OF THE FORECAST. ANY CONVECTION THAT DEVELOPS WILL LINGER THROUGH THE EVENING HOURS...SLOWLY DIMINISHING AS THE NIGHT THE NIGHT PROGRESSES WITH THE LOSS OF DAYTIME HEATING. THE CONTINUED PRESENCE OF THE LEE TROUGH ACROSS THE AREA OVERNIGHT ALONG WITH A MOIST AIRMASS... WARRANTS KEEPING A SLIGHT CHANCE OF SHOWERS IN THROUGH THE OVERNIGHT HOURS. A HUMID NIGHT IS IN STORE WITH THE DEVELOPMENT OF PATCHY FOG LIKELY... ESPECIALLY IN ANY AREAS THAT RECEIVE RAINFALL. LOWS WILL ONLY DROP INTO THE UPPER 60S BY MORNING. && .SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/... AS OF 245 PM SATURDAY... A WEAK COLD FRONT...CURRENTLY LOCATED FROM WESTERN NEW YORK TO CENTRAL MISSOURI...WILL CATCH UP WITH THE LEE SIDE TROUGH AND BECOME ORIENTED ACROSS CENTRAL NORTH CAROLINA DURING THE DAY SUNDAY. THE BEST INSTABILITY IS PROGGED TO BE LOCATED ACROSS THE SOUTHERN HALF OF THE CWA... GENERALLY ACROSS THE SANDHILLS AND SOUTHERN COASTAL PLAIN. SBCAPES IN THESE AREAS SHOULD CLIMB INTO THE 2000-3000 J/KG RANGE. IN ADDITION... A BROAD UPPER LEVEL TROUGH WILL MOVE INTO THE NORTHEAST AND MID-ATLANTIC WITH MODEST HEIGHT FALLS OCCURRING OVER CENTRAL NORTH CAROLINA AS THE REGION RECEIVES A GLANCING BLOW FROM THE TROUGH. THIS SHOULD BE SUFFICIENT TO GENERATE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION...WITH THE BEST POTENTIAL ACROSS THE AFOREMENTIONED AREAS WITH THE GREATEST INSTABILITY. LOW LEVEL THICKNESSES SUPPORT HIGHS IN THE MID 80S IN THE FAR NW PIEDMONT TO AROUND 90 FURTHER SOUTH AND EAST. ALTHOUGH INSTABILITY WILL BE PLENTIFUL... THE AMOUNT OF SHEAR APPEARS MARGINAL TO SUPPORT AN ORGANIZED SEVERE WEATHER EVENT. 0-6 KM BULK SHEAR DOES INCREASE TO NEAR 40 KT ACROSS THE SOUTHERN ZONES TOMORROW AFTERNOON AND THIS WILL SUPPORT MULTICELLULAR CLUSTERS AND PERHAPS A FEW BETTER ORGANIZED SUPERCELLS. HOWEVER... IT APPEARS THE BEST SHEAR WILL BE OFFSET TO THE NORTH OF THE GREATEST INSTABILITY. ALTHOUGH THE NEW DAY 2 SPC OUTLOOK HAS REMOVED CENTRAL NORTH CAROLINA FROM A SLIGHT RISK OF SEVERE STORMS... STILL FEEL THERE WILL BE THE POTENTIAL FOR A FEW SEVERE. 0-3 KM LAPSE RATES WILL BE VERY STEEP TOMORROW... GENERALLY GREATER THAN 7.5 C/KM... SO DAMAGING WIND GUSTS APPEAR TO BE THE PRIMARY THREAT WITH LARGE HAIL A LESSER CONCERN DUE TO MARGINAL 700-500 MB LAPSE RATES OF AROUND 6 C/KM. CONVECTION WILL LIKELY LINGER INTO SUNDAY EVENING...BUT SHOULD BE CLEAR OF THE AREA AFTER MIDNIGHT AS THE SFC FRONT PUSHES OFFSHORE. WEAK HIGH PRESSURE BUILDS INTO THE AREA FOR MONDAY AS NORTHWEST FLOW DEVELOPS ALOFT IN THE WAKE OF THE UPPER TROUGH. THIS WILL HELP TO COOL OFF TEMPS A FEW DEGREES AS THICKNESSES DROP ABOUT 20M COMPARED TO THIS WEEKEND. HIGHS GENERALLY IN THE MID 80S. QUIET WEATHER SHOULD PERSIST INTO TUESDAY. THE NW FLOW QUICKLY BECOMES MORE ZONAL. HIGH PRESSURE SLIDES OFF THE ATLANTIC COAST AND WINDS WILL VEER AROUND TO A SOUTHERLY COMPONENT. THIS SERVES TO WARM HIGH TEMPS BACK INTO THE UPPER 80S WITH INCREASING HUMIDITY. HAVE KEPT THE FORECAST DRY FOR NOW... BUT THERE IS SOME UNCERTAINTY IN THE FAR WESTERN PIEDMONT. BOTH THE NAM AND ECMWF DEPICT A SUBTLE SHORTWAVE TRAVERSING THROUGH THE WESTERLY FLOW AND APPROACHING WESTERN NORTH CAROLINA BY TUESDAY AFTERNOON. SFC-850 MB FLOW WOULD BE CONDUCIVE FOR UPSLOPE DEVELOPMENT WHICH WOULD BE AIDED BY THE SHORTWAVE. WILL LEAVE POPS OUT OF THE FORECAST FOR NOW AND WILL WAIT FOR SOME CONTINUITY IN THE MODELS ON HANDLING THIS UPPER FEATURE. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS OF 305 PM SATURDAY... A STRONG UPPER LEVEL SYSTEM OVER THE WESTERN U.S WILL AID IN PUSHING A FRONTAL SYSTEM EASTWARD THROUGH THE PERIOD. HIGH PRESSURE OFF THE MID ATLANTIC COAST WILL COMBINE WITH THE ADVANCING SYSTEM TO KEEP THE REGION IN A WARM MOIST SOUTHERLY FLOW. WEAK UPPER LEVEL DISTURBANCES MOVING THROUGH THE SOUTHERLY FLOW WILL AID IN THE DEVELOPMENT OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS. HIGHS WILL GENERALLY IN THE UPPER 80S TO LOWER 90S. OVERNIGHT CLOUD COVER WILL AID IN KEEPING LOWS WILL BE IN THE 60S TO AROUND 70. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... AS OF 300 PM... MOIST DEWPOINT AIR IN THE MID 60S TO LOWER 70S COMBINED WITH AFTERNOON HEATING WITH HIGHS IN THE MID TO UPPER 80S WILL RESULT IN SCATTERED TO BROKEN CLOUD LAYER FROM 3 TO 5 THOUSAND FEET DURING THE AFTERNOON. BREEZY SOUTHWEST FLOW WILL REMAIN OVER THE REGION THROUGH THE AFTERNOON WITH SUSTAINED WINDS OF 10 TO 15 KNOTS AND GUSTS TO 20 TO 25 KNOTS. CLOUD DECK WILL BE MORE SCATTERED AND WINDS WILL DIMINISH DURING THE EVENING WITH LOST OF HEATING. THE ATMOSPHERE IS QUITE UNSTABLE...HOWEVER THE LACK OF A TRIGGER HAS DELAYED DEVELOPMENT OF AFTERNOON THUNDERSTORMS. HOWEVER HAVE CARRIED VCTS OR CB IN TAFS THROUGH SUNSET. THROUGH THE BALANCE OF THE TAF PERIOD... MOIST SOUTHWEST FLOW AHEAD OF COLD FRONT COMBINED WITH UPPER LEVEL DISTURBANCES MOVING THROUGH WESTERLY FLOW ALOFT WILL RESULT IN MAINLY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EACH DAY... POSSIBLY LOWERING CONDITIONS TO MVFR IN STRONGER STORMS. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...RWH NEAR TERM...JFB SHORT TERM...JFB LONG TERM...RHJ AVIATION...RHJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1132 AM EDT SAT MAY 31 2008 NCZ007>011-021>028-038>043-073>078-083>086-088-089-011545- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1132 AM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SURFACE TROUGH WILL COMBINE WITH AN UNSTABLE AIRMASS TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND EARLY THIS EVENING. THUNDERSTORMS ARE FIRST EXPECTED TO DEVELOP OVER THE WESTERN PIEDMONT THIS AFTERNOON AND SPREAD EAST THROUGH THE REST OF CENTRAL NORTH CAROLINA THROUGH THIS EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL BE LOCALLY DAMAGING WIND GUSTS. LARGE HAIL WILL BE A THREAT AS WELL WITH THE STRONGEST OF THE STORMS. THE BEST TIMING FOR SEVERE WEATHER WILL BE BETWEEN 3 PM AND 8 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ON SUNDAY AFTERNOON...MAINLY SOUTH AND EAST OF THE RALEIGH DURHAM AREA. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND AGAIN ON SUNDAY. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER. JFB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 454 PM EDT SAT MAY 31 2008 NCZ021-022-312200- FORSYTH-GUILFORD- 454 PM EDT SAT MAY 31 2008 ...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN FORSYTH AND NORTHERN GUILFORD COUNTIES THROUGH 600 PM EDT... AT 454 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS IN NORTHERN FORSYTH AND NORTHERN GUILFORD COUNTIES. THE LINE OF STORMS ARE MOVING TO THE EAST SOUTHEAST NEAR 25 MPH. SOME LOCATIONS TO BE IMPACTED BY THESE STORMS INCLUDE... BELWES CREEK... STOKESDALE... SUMMERFIELD... AND MONTICELLO. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. 77
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 500 PM EDT SAT MAY 31 2008 NCZ007-312145- PERSON- 500 PM EDT SAT MAY 31 2008 ...STRONG THUNDERSTORMS WILL MOVE ACROSS PERSON COUNTY THROUGH 545 PM EDT... AT 500 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES NORTHWEST OF BUSHY FORK...OR ABOUT 7 MILES NORTH OF PROSPECT HILL... MOVING EAST AT 32 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BUSHY FORK AROUND 505 PM EDT... ROXBORO AROUND 515 PM EDT...SURL AROUND 530 PM EDT. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. JFB
The Raleigh/Durham radar (KRAX), 81 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
15 hail. Local standard time, as filed.
Penny size hail was reported on Tom Oakley Road.
Penny size hail occurred on Katie Drive.
Penny size hail was reported at Burmil Park.
Two waves of large hail occurred with a severe thunderstorm. The largest hail measured was close to ping pong ball sized.
Penny to nickel size hail occurred at the intersection of Lake Brandt Road and Old Battleground Road.
Quarter size hail occurred on Meadow Crossing Court.
Quarter size hail was reported at Sandlewood Drive and Highway 501.
Penny to nickel size hail covered the ground on British Lake Drive.
Quarter size hail was reported at the Sheraton Hotel on High Point Road.
Hail up to the size of half dollars was reported near the intersection of Westridge Road and Battleground Road.
Half dollar size hail occurred on Denfield Road.
Quarter size hail was reported on Valleymede Road. The severe thunderstorm also caused power outages in the area.
Quarter size hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103464, 103465, 103466, 103469, 103470, 103471, 103476, 103481, 103482, 103485, 103487, 103488, 103490, 103492, 103493.